Statins are a type of drug prescribed to help people prevent or manage cardiovascular disease (CVD) and reduce their cholesterol levels.
A study on statins released yesterday found that around half of patients the drugs did not have enough of an effect on so-called bad cholesterol.
The study, which looked at 165,000 people prescribed statins, concluded that it was potentially due to patients not taking the pills correctly or having been given too low a dose.
Despite the news, people who take statins have been warned not to stop taking the drugs without talking to their doctor, and discuss it with them if you’re worried you’re not seeing results.
The reason it’s so shocking for some, however, is that statins can cause side effects, which may make those prescribed the medication feel as if they’re being short-changed with more negatives than positives.
Again, it’s important to speak to a medical professional about this given the severity of CVD, but here are some of the side effects you make experience while taking statins.
- sore throat
- a runny or blocked nose
- feeling sick
- constipation, diarrhoea, indigestion or flatulence
- muscle and joint pain
- increased blood sugar level
- an increased risk of diabetes
Less common side effects include dizziness, insomnia, loss of appetite or weight gain, blurred vision and skin problems.
Jaundice, blood clotting issues, and visual disturbances are side effects which are rarer still.
You may find, too, that statins react differently depending on whether you’re taking other medication in addition. Some examples of medications that can increase the risk of dangerous side effects include warfarin, ciclosporin, danazol, verapamil, and diltiazem.
Similarly, you will likely be asked to avoid grapefruit juice while you take statins, as well as reducing the amount of alcohol you drink.
Although the side effects may seem daunting, when you’re prescribed statins you’ll be risk-assessed as to whether they’re the right fit for you. Given that cardio vascular disease kills about 150,000 people in the UK each year, it is important to take them if that’s what your doctor deems best.
If you’re concerned about any of this, get in touch with your GP or call NHS 111 for advice.
MORE: Woman thought Tinder match’s home was very stylish – but he was actually in Ikea
MORE: Someone has placed an ad in The Times to announce they are exclusively dating
The daily lifestyle email from Metro.co.uk.
Source: Read Full Article